Format

Send to

Choose Destination
Laryngoscope. 2004 Jul;114(7):1231-6.

Spastic diplegia and other motor disturbances in infants receiving interferon-alpha.

Author information

1
University of Iowa Carver College of Medicine, Iowa City, IA 52242, USA.

Abstract

OBJECTIVE:

To determine how frequently the use of -interferon (-IFN) is associated with the development of spastic diplegia.

STUDY DESIGN AND METHODS:

Meta-analysis of 600 English manuscripts published January 1991 to June 2002 reporting -IFN use in infants/children. We identified 3,113 children 18 years of age or younger and an estimated 3,055 children 12 years of age or younger who received -IFN therapy. Sixty-nine percent were treated for chronic hepatitis and 14% for vascular neoplasms.

OUTCOME MEASURE:

Neurologic examination to confirm spastic diplegia or a motor developmental disturbance other than spastic diplegia such as hyperactive deep tendon reflexes, gait disturbances, or impaired fine motor control.

RESULTS:

Including our index case, 11 of 441 children with vascular lesions developed spastic diplegia and an additional 16 of 441 developed a motor developmental disturbance. All of these children were less than 1 year of age at initiation of therapy. Mean age of initiation and duration of -IFN therapy were not significantly different between groups (P >.05); however, motor developmental disturbances improved with cessation of therapy, whereas spastic diplegia did not. No child receiving treatment for chronic hepatitis developed neurologic complications; however, only 49 children were less than 1 year of age at initiation of therapy.

CONCLUSION:

-IFN should not be used in infants under 1 year of age unless life-threatening conditions do not respond to any other form of treatment. If -IFN must be used, children should have monthly neurologic examinations. If a motor developmental disturbance is detected and -IFN therapy can be discontinued, it should be.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center